Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 181, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2003, 7:09 PM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2003, 7:09 PM EDT (23:09 UTC)
- Expired
- Aug 7, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 072311 FFWPBZ PAC073-080215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 709 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA * UNTIL 1015 PM EDT * NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW A NEARLY STATIONARY THUNDERSTORM OVER LAWRENCE COUNTY, MAINLY AROUND NEW CASTLE AND IN AREAS SOUTH AND WEST OF NEW CASTLE. * OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNT JACKSON ALONG HICKORY RUN, AND DERRINGER CORNERS ALONG SUGAR CREEK. <<CALL TO ACTION>> KEEP CHILDREN AWAY FROM STREAMS...CREEKS... SEWERS...CULVERTS...AND LOW LYING AREAS. CHILDREN CAN EASILY BE SWEPT AWAY BY THE RAPIDLY MOVING WATER. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:50 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 7, 1:50 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 150 PM EDT THU AUG 7 2003 EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE NEARLY STATIONARY. LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE. PIT 64 80 65 79 / 60 40 40 40 HLG 64 79 65 78 / 60 40 40 40 MGW 63 80 66 78 / 60 30 30 40 ZZV 63 80 66 78 / 60 30 30 40 PHD 63 80 66 78 / 60 30 30 40 FKL 61 77 63 75 / 40 40 40 40 DUJ 61 77 63 75 / 40 40 40 40 LBE 62 77 64 76 / 60 40 40 40 BTP 63 78 65 77 / 50 40 40 40 IDI 61 77 63 75 / 40 40 40 40 ODM 58 78 59 69 / 70 50 50 40 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ013>014...PAZ020>021...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. RS
Hazardous weather outlook, Aug 7, 4:58 AM EDT, 14 hours 11 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-070900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 458 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 7, 5:06 PM EDT, 2 hours 3 minutes before
WVZ022-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 506 PM EDT THU AUG 7 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN MONONGALIA COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER EASTERN MONONGALIA COUNTY IN WEST VIRGINIA. THESE STORMS COULD DUMP ONE AND ON HALF INCHES OF RAIN IN LESS THAN AN HOUR AS THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES AN HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING IS ALSO A THREAT, SO TAKE COVER WHEN THUNDERSTORMS APPROACH. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES.
Special weather statement, Aug 7, 5:22 PM EDT, 1 hour 47 minutes before
OHZ039-072315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 522 PM EDT THU AUG 7 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN TUSCARAWAS COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A THUNDERSTORMS WITH VERY HEAVY DOWNPOURS BETWEEN NEW PHILADELPHIA AND UHRICHSVILLE. THESE STORMS COULD DUMP OVER ONE INCH OF RAIN IN LESS THAN AN HOUR THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES AN HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. BEAVERDAM CREEK NEAR THE TOWN OF ROSWELL HAS RECEIVED ONE AND A HALF INCHES OF RAIN IN THE PAST HOUR. RAPID STREAM RISES CAN BE EXPECTED ALONG BEAVERDAM CREEK. FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS APPROACH. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES.
Special weather statement, Aug 7, 5:50 PM EDT, 1 hour 19 minutes before
WVZ021-072345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 550 PM EDT THU AUG 7 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN MARION COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER METZ AND GLOVER GAP, NORTH OF MANNINGTON. THESE STORM COULD DUMP ONE INCH OF RAIN IN LESS THAN ONE HOUR AS THEY MOVE NORTH AT 10 MILES AN HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS APPROACH. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES.
Local storm report, Aug 7, 6:33 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
633 PM EDT THU AUG 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM ROSWELL OHIO FLASH FLOODS
08/07/03 TUSCARAWAS ROAD FLOODING ALONG STATE
RT 36 REPORTED BY LAW
ENFORCEMENTSpecial weather statement, Aug 7, 6:45 PM EDT, 24 minutes before
PAZ013-080015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 645 PM EDT THU AUG 7 2003 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN IN LAWRENCE COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A THUNDERSTORM PRODUCING TORRENTIAL RAIN IN SOUTHWEST LAWRENCE COUNTY NEAR THE PENNSYLVANIA TURNPIKE. THIS NEARLY STATIONARY THUNDERSTORM COULD DUMP 1.0 TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. THE TURNPIKE WILL BE AFFECTED. ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 7, 7:03 PM EDT, 6 minutes before
OHZ041-080030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 703 PM EDT THU AUG 7 2003 ...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN LAWRENCE COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A THUNDERSTORM PRODUCING VERY HEAVY RAIN IN COLUMBIANA COUNTY NEAR LISBON OHIO. THIS NEARLY STATIONARY THUNDERSTORM COULD DUMP 1.0 TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. THE TURNPIKE WILL BE AFFECTED. ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:02 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 6, 9:22 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 7, 2:18 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 7, 7:23 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 52 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.